What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 5:53 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 22, 5:53 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
653 PM EDT Wed Jul 22 2020
.SYNOPSIS...
Oppressive humidity returns into Thursday as a warm front moves
across the area tonight. Scattered thunderstorms possible this
afternoon into early evening across western portions of
Massachusetts and Connecticut. More widespread thunderstorms
possible Thursday ahead of a cold front. Isolated thunderstorms
will be possible Friday, otherwise expect warm and humid weather
for Friday and the weekend. Two more cold fronts move through
on Monday and Tuesday, bringing scattered thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
* Severe Thunderstorm Watch in effect until 10 PM across
western MA and Hartford County CT
7 PM Update...
Showers/Tstms moving through western MA. Svr tstm watch in place
through 10 PM. Several good cores have been observed on radar,
so potential for svr tstms remains in place.
Observations show dew points 70-75 across SE MA, RI, CT and
Western MA. Per wind directions, would place warm front north of
Springfield/south of Worcester, north of Providence, south of
Norwood and Marshfield. Warm front will slowly move north during
the night.
Also noting area of fog/stratus along the RI coast and Srn Ma
coast. Expect this to continue for at least a part of the night.
Fog should also move back into Nantucket tonight.
No changes to the forecast are planned at this time.
Previous discussion...
A warm front was trying to move north across southern New
England. As of mid afternoon, this front was generally near the
Mass Pike, and will take most of the evening to reach northern
New England. South of this front, dew points are expected to
reach into the 70s. It will feel somewhat tropical tonight,
which will also prevent temperatures from falling much. Most of
the region expected to have above normal low temperatures in the
upper 60s to lower 70s.
There is some concern for isolated severe thunderstorms across
western MA into this evening. Effective bulk shear was 30-40 kt
already across much of southern New England. The limiting factor
thus far has been instability. The greatest instability will
remain southwest of our region into this evening, well south of
the warm front. However, a few storms could produce damaging
winds, small hail and downpours. Those with outdoor plans this
evening in and near the watch area should remain alert for
thunderstorms approaching their location. Mid level lapse rate
are poor, and the mid levels rather warm. While thunderstorms
may continue past sunset, the threat of severe weather is
expected to diminish rather quickly.
The higher dewpoints will also lead to another round of marine
stratus and fog towards the south coast of New England,
especially after midnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Southern New England should be well within the warm sector by
Thursday morning. High humidity continues, which will set the
stage for a more widespread round of showers and thunderstorms
as a cold front arrives from the west. It will be warmer and
more humid Thursday compared to today, so will also need to be
concerned with the risk for a few strong to severe thunderstorms
during the afternoon and evening hours.
This cold front is expected to reach the south coast of New
England towards daybreak Friday. Until this front passes, will
maintain at least a risk for showers.
Above normal temperatures continue.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Big Picture...
Zonal flow across Canada which dips over Northern New England and
clips Southern New England. Shortwaves in the flow move across
Southern New England Friday, possibly Saturday, and next Wednesday.
There are signs of other shortwaves moving through during the long
term period, as is typical of zonal flow.
Heights at 500-mb over Southern New England are forecast in the mid
to upper 580s, which is above normal, through the weekend. Heights
then trend through the lower 580s early next week and the 570s
midweek. Expect warmer than normal temperatures much of the period,
trending lower during next week. Confidence is moderate-high
through Sunday, then trends to low-moderate by Tuesday-
Wednesday.
Details...
Friday...
Upper shortwave and accompanying jet move offshore during the
morning. The position of the jet may allow some convection along the
South Coast during the morning, but this moves offshore.
Weak surface pressure pattern, with signs it will support a sea
breeze flow along the Eastern MA coast. SB-CAPE reaches 500-1000
J/Kg on the GFS while the NAM shows 1000-2000 J/Kg, both focused
over Western/Central Mass/Northern CT/RI. PW values are 1 to 1.5
inches north of the Pike, around 1.5 inches in the south.
Sufficient instability to support scattered afternoon/evening
convection.
Mixing to at least 825 mb...temps at that level roughly 13-15C,
supporting sfc max temps 85 to 90. Cooler temps in the sea breeze in
Eastern MA.
Saturday and Sunday...
High pressure over the Midwest builds east, bringing increasing
subsidence to New England Saturday. This pattern then retreats west
on Sunday. Northwest flow aloft. Expect dry weather during this
period with mixing reaching to 825 mb Saturday and 850 mb Sunday.
Temps aloft support 85-90 Saturday and upper 80s to low 90s Sunday.
Monday through Wednesday...
Shortwaves move through on Monday and Tuesday, along with
corresponding upper jets and surface cold fronts. Stability
parameters become favorable for convection, with CAPE at 1000-1500
J/Kg each day and LI subzero. Expect scattered showers/thunder each
afternoon/evening. Temps aloft Monday will be 18-20C, lowering
to 15-16C Wednesday. Will forecast highs in the upper 80s to mid
90s Monday, lowering to the mid 80s Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...Moderate confidence. Mainly VFR inland, lowering to
MVFR during the night. Areas IFR along the south coast in
marine stratus. Scattered showers and thunderstorms, mainly
across western MA and northwest CT during the evening hours.
Thursday...Moderate confidence. MVFR to areas of IFR towards
the south coast of New England in marine stratus and isolated
thunderstorms in the morning. Improvement to VFR by late
morning. Areas of MVFR in thunderstorms associated with a cold
frontal passage from the afternoon into early evening hours.
Thursday Night...Moderate confidence. Mainly VFR. Areas MVFR in
thunderstorms, mainly during the evening hours.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Friday through Monday/...
Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
Friday Night: Mainly VFR, with areas IFR possible. Patchy BR.
Saturday: VFR.
Saturday Night: Mainly VFR, with local IFR possible.
Sunday through Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.
&&
.MARINE...
Winds and seas remain below Small Craft Advisory criteria
through Thursday night. A warm front will continue to move
north during the night. Increasing humidity will lead to areas
of fog on the southern coastal waters with visibility likely
reduced to 1 NM or less, especially late tonight. A cold front
brings the risk for thunderstorms Thursday afternoon into
evening.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms, patchy
fog. Local visibility 1 to 3 nm.
Friday Night: Winds less than 25 kt. Patchy fog, slight chance
of rain showers, isolated thunderstorms. Visibility 1 to 3 nm.
Saturday: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.
Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...WTB/Belk
NEAR TERM...WTB/Belk
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk
MARINE...WTB/Belk
Hazardous weather outlook, Jul 22, 3:46 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
446 PM EDT Wed Jul 22 2020
CTZ003-004-MAZ004>007-012>024-026-RIZ001>008-232100-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
446 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms Thursday with a few strong to severe storms
possible. Damaging winds, large hail and localized flooding are the
main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-232100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
446 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-MAZ002-003-008>011-232100-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
446 PM EDT Wed Jul 22 2020
...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms Thursday with a few strong to severe storms
possible. Damaging winds, large hail and localized flooding are the
main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 22, 4:43 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
543 PM EDT Wed Jul 22 2020
MAZ002-003-008-009-222230-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-
543 PM EDT Wed Jul 22 2020
...STRONG THUNDERSTORM...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or 14 miles east of Pittsfield, moving northeast at 25
mph.
Pea size hail and wind gusts up to 50 mph will accompany this storm.
Locations impacted include...
Deerfield, Sunderland, Williamsburg, Huntington, Buckland, Conway,
Shelburne, Ashfield, Whately, Chester, Charlemont, Chesterfield,
Worthington, Goshen, Cummington, Heath, Plainfield, Middlefield and
Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4238 7307 4239 7305 4238 7301 4253 7297
4266 7279 4247 7254 4228 7300 4231 7300
4231 7303
TIME...MOT...LOC 2143Z 236DEG 22KT 4240 7300
BWSpecial weather statement, Jul 22, 4:49 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
549 PM EDT Wed Jul 22 2020
MAZ003-004-008>011-222245-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
549 PM EDT Wed Jul 22 2020
...STRONG THUNDERSTORM MOVING INTO THE SPRINGFIELD METRO AREA...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westfield, moving northeast at 25 mph.
Hail up to dime size and winds in excess of 40 mph will accompany
this storm. Expect brief torrential downpours and cloud to ground
lightning to also accompany this storm.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Deerfield, Ludlow, South Hadley,
Easthampton, Belchertown, Ware, Southwick, Montague, Granby,
Southampton, Hadley and Sunderland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Connecticut...and western Massachusetts.
LAT...LON 4254 7252 4233 7221 4203 7268 4204 7270
4218 7293
TIME...MOT...LOC 2147Z 224DEG 23KT 4216 7271
LocontoSpecial weather statement, Jul 22, 5:45 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
645 PM EDT Wed Jul 22 2020
MAZ003-004-010-011-222330-
Eastern Hampden MA-Eastern Franklin MA-Northern Worcester MA-
Eastern Hampshire MA-
645 PM EDT Wed Jul 22 2020
...STRONG THUNDERSTORM MOVING INTO FAR SOUTHWEST WORCESTER COUNTY...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ludlow, or near Chicopee, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Springfield, Chicopee, Holyoke, Amherst, Ludlow, South Hadley, East
Longmeadow, Belchertown, Wilbraham, Palmer, Ware, Monson, Granby,
Hadley, Hampden, West Brookfield, Hardwick, Shutesbury, Pelham and
Petersham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts.
LAT...LON 4207 7247 4218 7266 4246 7243 4229 7215
TIME...MOT...LOC 2244Z 219DEG 12KT 4219 7250
Loconto